Professor & patients' paper on the solvable biological challenge of ME/CFS: reader-friendly version
Simon McGrath provides a patient-friendly version of a peer-reviewed paper which highlights some of the most promising biomedical research on ME/CFS ...
Discuss the article on the Forums.

antiviral crash / herx... how long? plus cortisol question

Discussion in 'Antivirals, Antibiotics and Immune Modulators' started by ebethc, Jun 16, 2016.

  1. ebethc

    ebethc Senior Member

    Messages:
    1,214
    Likes:
    790
    I've been in an antiviral crash/herx for the past ~10 days.. For anyone who's experienced this, how long did it take for you to bounce back? Any advice for getting out of it faster?

    also, I feel like I have way more cortisol.. very stressed.. I have "life" reasons to be stressed, but I do feel like it's mostly biological... Is this part of a crash / herx reaction?


    thanks
     
  2. Living Dead

    Living Dead Senior Member

    Messages:
    165
    Likes:
    266
    Herx is a reaction to harmful substances released by bacteria when they die off. In other words, you can't get a herx from an antiviral, as it doesn't affect bacteria. The word is misused by alternative treatment pushers to justify worseing in response to their treatments.

    Probably this feeling is a side effect of the medication (see if it's listed), an effect of the condition you are taking this medication for, a coincidence or nocebo.
     
    Kati, Woolie and Valentijn like this.
  3. ebethc

    ebethc Senior Member

    Messages:
    1,214
    Likes:
    790
    yeah, I've read that, too, but see p 9 of Lerner's protocol. He mentions herxing in relation to anti-virals... a "worsening" of symptoms at 2 - 4 week mark, plus I've seen ppl on this board discuss a herx / herx-like reaction after starting valtrex / famvir / valcyte... (unrelated to dosing adjustment).
     
  4. Living Dead

    Living Dead Senior Member

    Messages:
    165
    Likes:
    266
    As far as I can tell Valtrex doesn't even kill viruses, it only prevents them from reproducing. So Herx is the wrong word. "Initial worsening" is a more appropriate term, as it does not say anything about the cause.

    Sorry I can't help you with how long it lasts. But for many medications initial side effects goes away after a month or two as the body adjusts.
     
    Woolie and Valentijn like this.
  5. AlmostEasy

    AlmostEasy

    Messages:
    73
    Likes:
    52
    At 4 weeks I had this flare up of my EBV and it gave me a fever for about 3-4 days and then just a general sickness for an additional 6 or so. I had to quit because I couldn't afford to be down and out like that while in school. Felt nothing from it for the first 4 weeks. Very high dose acyclovir. 4 g / day or so.

    Getting a Lyme test done and if that is negative I'm going back on the acyclovir.

    It happens and it is not a "side effect"
     
    ebethc likes this.
  6. ebethc

    ebethc Senior Member

    Messages:
    1,214
    Likes:
    790

    what do you mean it's not a side effect? it sounds like a side effect... I missed something

    would you try a lower dose, or is that a waste?
     
  7. AlmostEasy

    AlmostEasy

    Messages:
    73
    Likes:
    52
    I guess I was splitting hairs some there in meaning that it's not like a side effect as in "this med can give you nausea, vomiting, and diarrhea" or "this med can cause ringing in the ears and blurry vision" if it's something for say depression.

    That is happening because it is, for lack of a better phrase/term/understanding, "stirring up" the virus. It is directly affecting it and yes I suppose it would be called a side effect, but it's not unrelated to it's direct mechanism of action. I feel the first response to your post was saying this was just some "side effect" like an anti depressant causing erectile dysfunction. Something wild and wacky and partially unrelated to it's target site.

    I would stay at the same dose, I think it is par for the course. At this level of understanding and scant / scarce information on what is actually happening and what to expect, it's hard to say. I've heard it said that it needs to stir it up so it can carry it away, I've heard it's an unintended consequence since what you want to do is suppress the virus (EBV at least) so it cannot spread any longer and when the cells it inhabits die off, the new ones will remain uninfected, subsequently decreasing your viral load. You can look around and you'll see different accounts of this with people taking anti virals.

    I don't think anyone knows what is really going on.

    All that I found for certain was that over many months 3,6,9, even 12, eventually you will begin to feel better if you're on the right anti viral, which if it's doing that I would say is at least an indication that it is affecting an area related to the virus and if it were me I'd probably keep taking it.

    This is for Epstein-Barr I'm assuming?

    Living Dead is right, you literally cannot herx on anti-virals by definition. You can experience an unpleasant temporary effect but it is not what a herxheimer reaction is. It is its own thing. For purposes of discussion it's a relate-able term but the viruses don't die off and release waste products. They merely quit spreading and lie dormant over time. I do believe his is mistaken in that it again is a conventional "side effect" but the ideas kind of overlap.

    Anyway, I'd keep taking it and take it as a positive sign.
     
  8. Steve4Andrea

    Steve4Andrea

    Messages:
    38
    Likes:
    100
    My understanding of anti-viral treatment makes me believe that the worsening of symptoms while on anti-virals is some sort of IRIS (Immune Reconstitution Inflammatory Syndrome) response. This is usually talked about in conjunction with AIDS treatment but it probably fits here as well.

    http://www.ncbi.nlm.nih.gov/pmc/articles/PMC3221202/

    My simplified understanding of IRIS is the immune system becomes activated in response to the anti-virals and then the immune system also responds to other infections in the body. It seems likely there are several different things going on in you when your body responds to the anti-viral but a true herx response is not likely one of them.

    As to what to do about it, that is a tougher question- we have had no success in relieve the IRIS response with any of the common herx treatments and have not wanted to use steroids to relieve the immune response because of immune suppression. Ultimately NSAIDs are about all that help and their benefit is pretty limited. This has been and remains our major stumbling block to effective anti-viral treatment.
     
    Abilene and AlmostEasy like this.

See more popular forum discussions.

Share This Page